Journal of the Mathematical Society of Japan

On the fundamental group of a smooth projective surface with a finite group of automorphisms

Rajendra Vasant GURJAR and Bangere P. PURNAPRAJNA

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this article we prove new results on fundamental groups for some classes of fibered smooth projective algebraic surfaces with a finite group of automorphisms. The methods actually compute the fundamental groups of the surfaces under study upto finite index. The corollaries include an affirmative answer to Shafarevich conjecture on holomorphic convexity, Nori’s well-known question on fundamental groups and free abelianness of second homotopy groups for these surfaces. We also prove a theorem that bounds the multiplicity of the multiple fibers of a fibration for any algebraic surface with a finite group of automorphisms $G$ in terms of the multiplicities of the induced fibration on $X/G$. If $X/G$ is a $\mathbb{P}^1$-fibration, we show that the multiplicity actually divides $|G|$. This theorem on multiplicity, which is of independent interest, plays an important role in our theorems.


The research was partially supported by NSF grant 1206434.

Article information

J. Math. Soc. Japan, Volume 70, Number 3 (2018), 953-974.

Received: 2 November 2015
Revised: 2 December 2016
First available in Project Euclid: 12 June 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14F35: Homotopy theory; fundamental groups [See also 14H30]
Secondary: 14J29: Surfaces of general type 14L30: Group actions on varieties or schemes (quotients) [See also 13A50, 14L24, 14M17] 14H30: Coverings, fundamental group [See also 14E20, 14F35] 14D05: Structure of families (Picard-Lefschetz, monodromy, etc.) 14J50: Automorphisms of surfaces and higher-dimensional varieties

surfaces of general type fibrations fundamental groups of algebraic surfaces Shafarevich conjecture holomorphic convexity finite group actions on varieties base change


GURJAR, Rajendra Vasant; PURNAPRAJNA, Bangere P. On the fundamental group of a smooth projective surface with a finite group of automorphisms. J. Math. Soc. Japan 70 (2018), no. 3, 953--974. doi:10.2969/jmsj/73567356.

Export citation


  • M. A. Armstrong, Calculating $\pi_1$ of an orbit space, Proc. Amer. Math. Soc., 84 (1982), 267–271.
  • T. C. Chau, A note concerning Fox's paper on Fenchel's conjecture, Proc. Amer. Math. Soc., 88 (1983), 584–586.
  • R. V. Gurjar, S. Paul and B. P. Purnaprajna, On the fundamental group of hyperelliptic fibrations and some applications, Inventiones Math., 186 (2011), 237–254.
  • F. J. Gallego and B. P. Purnaprajna, Classification of quadruple Galois covers I, Trans. Amer. Math. Soc., 360 (2008), 5489–5507.
  • R. Hartshorne, Algebraic Geometry, Graduate Texts in Mathematics, Springer Verlag, 1977.
  • F. Sakai, Ruled fibrations on normal surfaces, J. Math. Soc. Japan, 40 (1988), 249–269.
  • M. Nori, Zariski's conjecture and related problems, Ann. Sci. École Norm Sup. (4), 16 (1983), 305–344.
  • G. Xiao, $\pi_1$ of elliptic and hyperelliptic surfaces, Inter. J. Math., 2 (1991), 599–625.
  • G. Xiao, Surfaces fibrées en courbes de genre deux, Lecture Notes in Math., 1137, Springer, Berlin, 1985.